The Annals of Applied Probability

The optimal uniform approximation of systems of stochastic differential equations

Thomas Müller-Gronbach

Full-text: Open access

Abstract

We analyze numerical methods for the pathwise approximation of a system of stochastic differential equations. As a measure of performance we consider the $q$th mean of the maximum distance between the solution and its approximation on the whole unit interval. We introduce an adaptive discretization that takes into account the local smoothness of every trajectory of the solution. The resulting adaptive Euler approximation performs asymptotically optimal in the class of all numerical methods that are based on a finite number of observations of the driving Brownian motion.

Article information

Source
Ann. Appl. Probab., Volume 12, Number 2 (2002), 664-690.

Dates
First available in Project Euclid: 17 July 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1026915620

Digital Object Identifier
doi:10.1214/aoap/1026915620

Mathematical Reviews number (MathSciNet)
MR1910644

Zentralblatt MATH identifier
1019.65009

Subjects
Primary: 65U05
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05]

Keywords
Systems of stochastic differential equations pathwise uniform approximation asymptotic optimality adaptive method

Citation

Müller-Gronbach, Thomas. The optimal uniform approximation of systems of stochastic differential equations. Ann. Appl. Probab. 12 (2002), no. 2, 664--690. doi:10.1214/aoap/1026915620. https://projecteuclid.org/euclid.aoap/1026915620


Export citation

References

  • BOULEAU, N. and LÉPINGLE, D. (1994). Numerical Methods for Stochastic Processes. Wiley, New York.
  • FAURE, O. (1992). Simulation du mouvement brownien et des diffusions. Thèse, ENPC, Paris.
  • HOFMANN, N., MÜLLER-GRONBACH, T. and RITTER, K. (2000a). Optimal approximation of stochastic differential equations by adaptive step-size control. Math. Comp. 69 1017- 1034.
  • HOFMANN, N., MÜLLER-GRONBACH, T. and RITTER, K. (2000b). Step-size control for the uniform approximation of sy stems of stochastic differential equations with additive noise. Ann. Appl. Probab. 10 616-633.
  • HOFMANN, N., MÜLLER-GRONBACH, T. and RITTER, K. (2000c). The optimal discretization of stochastic differential equations. J. Complexity 17 117-153.
  • KARATZAS, I. and SHREVE, S. E. (1999). Methods of Mathematical Finance. Springer, Berlin.
  • KLOEDEN, P. and PLATEN, E. (1995). Numerical Solution of Stochastic Differential Equations. Springer, Berlin.
  • MAIOROV, V. E. and WASILKOWSKI, G. W. (1996). Probabilistic and average linear widths in L norm with respect to r-fold Wiener measure. J. Approx. Theory 84 31-40.
  • MILSTEIN, G. N. (1995). Numerical Integration of Stochastic Differential Equations. Kluwer, Dordrecht.
  • MÜLLER-GRONBACH, T. and RITTER, K. (1997). Uniform reconstruction of Gaussian processes. Stochastic Processes Appl. 69 55-70.
  • MÜLLER-GRONBACH, T. and RITTER, K. (1998). Spatial adaption for predicting random functions. Ann. Statist. 26 2264-2288.
  • RITTER, K. (1990). Approximation and optimization on the Wiener space. J. Complexity 6 337-364.
  • TALAY, D. (1995). Simulation of stochastic differential sy stems. Probabilistic Methods in Applied physics. Lecture Notes in Phy s. 451 54-96. Springer, Berlin.
  • TRAUB, J. F., WASILKOWSKI, G. W. and WO ´ZNIAKOWSKI, H. (1988). Information-Based Complexity. Academic Press, New York.